Computational Optimization and Applications

, Volume 72, Issue 1, pp 159–177 | Cite as

Newton’s method with feasible inexact projections for solving constrained generalized equations

  • Fabiana R. de OliveiraEmail author
  • Orizon P. Ferreira
  • Gilson N. Silva


This paper aims to address a new version of Newton’s method for solving constrained generalized equations. This method can be seen as a combination of the classical Newton’s method applied to generalized equations with a procedure to obtain a feasible inexact projection. Using the contraction mapping principle, we establish a local analysis of the proposed method under appropriate assumptions, namely metric regularity or strong metric regularity and Lipschitz continuity. Metric regularity is assumed to guarantee that the method generates a sequence that converges to a solution. Under strong metric regularity, we show the uniqueness of the solution in a suitable neighborhood, and that all sequences starting in this neighborhood converge to this solution. We also require the assumption of Lipschitz continuity to establish a linear or superlinear convergence rate for the method.


Constrained generalized equations Newton’s method Feasible inexact projection Lipschitz continuity Metric regularity Strong metric regularity Local convergence 

Mathematics Subject Classification

65K15 49M15 90C30 



The authors would like to thank the anonymous referees for their constructive comments, which have helped to substantially improve the presentation of the paper. In particular, we thank one of the referees for drawing our attention to the use of general procedures to find a feasible inexact projection, rather than a specific one as we were using in our first version. The authors were supported in part by CNPq Grants 305158/2014-7 and 302473/2017-3, FAPEG/GO and CAPES.


  1. 1.
    Abbas, M., AlShahrani, M., Ansari, Q.H., Iyiola, O.S., Shehu, Y.: Iterative methods for solving proximal split minimization problems. Numer. Algorithms 78(1), 193–215 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aragón Artacho, F.J., Belyakov, A., Dontchev, A.L., López, M.: Local convergence of quasi-Newton methods under metric regularity. Comput. Optim. Appl. 58(1), 225–247 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aragón Artacho, F.J., Dontchev, A.L., Gaydu, M., Geoffroy, M.H., Veliov, V.M.: Metric regularity of Newton’s iteration. SIAM J. Control Optim. 49(2), 339–362 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Auslender, A., Teboulle, M.: Asymptotic Cones and Functions in Optimization and Variational Inequalities. Springer Monographs in Mathematics. Springer, New York (2003)zbMATHGoogle Scholar
  5. 5.
    Behling, R., Fischer, A., Herrich, M., Iusem, A., Ye, Y.: A Levenberg–Marquardt method with approximate projections. Comput. Optim. Appl. 59(1–2), 5–26 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bellavia, S., Morini, B.: Subspace trust-region methods for large bound-constrained nonlinear equations. SIAM J. Numer. Anal. 44(4), 1535–1555 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bertsekas, D.P.: Nonlinear Programming. Athena Scientific Optimization and Computation Series, 2nd edn. Athena Scientific, Belmont (1999)zbMATHGoogle Scholar
  8. 8.
    Bonnans, J.F.: Local analysis of Newton-type methods for variational inequalities and nonlinear programming. Appl. Math. Optim. 29(2), 161–186 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Censor, Y., Gibali, A., Reich, S.: Algorithms for the split variational inequality problem. Numer. Algorithms 59(2), 301–323 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Censor, Y., Gibali, A., Reich, S., Sabach, S.: Common solutions to variational inequalities. Set-Valued Var. Anal. 20(2), 229–247 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Daniel, J.W.: Newton’s method for nonlinear inequalities. Numer. Math. 21, 381–387 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dontchev, A.L.: Local analysis of a Newton-type method based on partial linearization. In: The Mathematics of Numerical Analysis (Park City, UT, 1995), Lectures in Applied Mathematics, vol. 32, pp. 295–306. American Mathematical Society, Providence (1996)Google Scholar
  13. 13.
    Dontchev, A.L.: Uniform convergence of the Newton method for Aubin continuous maps. Serdica Math. J. 22(3), 283–296 (1996)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Dontchev, A.L., Rockafellar, R.T.: Convergence of inexact Newton methods for generalized equations. Math. Program. 139(1–2, Ser. B), 115–137 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Dontchev, A.L., Rockafellar, R.T.: Implicit Functions and Solution Mappings: A View from Variational Analysis. Springer Series in Operations Research and Financial Engineering, 2nd edn. Springer, New York (2014)zbMATHGoogle Scholar
  16. 16.
    Ferreira, O.P.: A robust semi-local convergence analysis of Newton’s method for cone inclusion problems in Banach spaces under affine invariant majorant condition. J. Comput. Appl. Math. 279, 318–335 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ferreira, O.P., Silva, G.N.: Kantorovich’s theorem on Newton’s method for solving strongly regular generalized equation. SIAM J. Optim. 27(2), 910–926 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ferreira, O.P., Silva, G.N.: Local convergence analysis of Newton’s method for solving strongly regular generalized equations. J. Math. Anal. Appl. 458(1), 481–496 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ferris, M.C., Pang, J.S.: Engineering and economic applications of complementarity problems. SIAM Rev. 39(4), 669–713 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Frank, M., Wolfe, P.: An algorithm for quadratic programming. Nav. Res. Log. Q. 3, 95–110 (1956)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Fukushima, M., Luo, Z.Q., Tseng, P.: Smoothing functions for second-order-cone complementarity problems. SIAM J. Optim. 12(2), 436–460 (electronic) (2001/2002)Google Scholar
  22. 22.
    Gonçalves, M.L.N., Oliveira, F.R.: An inexact newton-like conditional gradient method for constrained nonlinear systems. Appl. Numer. Math. 132, 22–34 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Gonçalves, M.L.N., Melo, J.G.: A Newton conditional gradient method for constrained nonlinear systems. J. Comput. Appl. Math. 311, 473–483 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Gould, N.I.M., Toint, P.L.: Numerical methods for large-scale non-convex quadratic programming. In: Trends in Industrial and Applied Mathematics (Amritsar, 2001), Applied Optimization, vol. 72, pp. 149–179. Kluwer Academic Publications, Dordrecht (2002)Google Scholar
  25. 25.
    He, H., Ling, C., Xu, H.K.: A relaxed projection method for split variational inequalities. J. Optim. Theory Appl. 166(1), 213–233 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Izmailov, A.F., Solodov, M.V.: Inexact Josephy–Newton framework for generalized equations and its applications to local analysis of Newtonian methods for constrained optimization. Comput. Optim. Appl. 46(2), 347–368 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Josephy, N.H.: Newton’s method for generalized equations and the pies energy model. Ph.D. thesis, Department of Industrial Engineering, University of Wisconsin–Madison (1979)Google Scholar
  28. 28.
    Kanzow, C.: An active set-type Newton method for constrained nonlinear systems. In: Complementarity: Applications, Algorithms and Extensions (Madison, WI, 1999), Applied Optimization, vol. 50, pp. 179–200. Kluwer Academic Publications, Dordrecht (2001)Google Scholar
  29. 29.
    Kimiaei, M.: A new class of nonmonotone adaptive trust-region methods for nonlinear equations with box constraints. Calcolo 54(3), 769–812 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    La Cruz, W.: A projected derivative-free algorithm for nonlinear equations with convex constraints. Optim. Methods Softw. 29(1), 24–41 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Lan, G., Zhou, Y.: Conditional gradient sliding for convex optimization. SIAM J. Optim. 26(2), 1379–1409 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Marini, L., Morini, B., Porcelli, M.: Quasi-Newton methods for constrained nonlinear systems: complexity analysis and applications. Comput. Optim. Appl. 71(1), 147–170 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Monteiro, R.D.C., Pang, J.S.: A potential reduction Newton method for constrained equations. SIAM J. Optim. 9(3), 729–754 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Moudafi, A.: Split monotone variational inclusions. J. Optim. Theory Appl. 150(2), 275–283 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Nocedal, J., Wright, S.J.: Numerical Optimization. Springer Series in Operations Research and Financial Engineering, 2nd edn. Springer, New York (2006)zbMATHGoogle Scholar
  36. 36.
    Robinson, S.M.: Extension of Newton’s method to nonlinear functions with values in a cone. Numer. Math. 19, 341–347 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Robinson, S.M.: Generalized equations and their solutions, Part I: Basic theory. Math. Program. Stud. 10, 128–141 (1979)CrossRefzbMATHGoogle Scholar
  38. 38.
    Robinson, S.M.: Strongly regular generalized equations. Math. Oper. Res. 5(1), 43–62 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Robinson, S.M.: Generalized equations and their solutions, Part II: applications to nonlinear programming. Math. Program. Stud. 19, 200–221 (1982)CrossRefzbMATHGoogle Scholar
  40. 40.
    Robinson, S.M.: Generalized equations. In: Mathematical Programming: The State of the Art (Bonn, 1982), pp. 346–367. Springer, Berlin (1983)Google Scholar
  41. 41.
    Uko, L.U.: Generalized equations and the generalized Newton method. Math. Program. 73(3, Ser. A), 251–268 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Vanderbei, R.J.: Linear Programming: Foundations and Extensions. International Series in Operations Research and Management Science, vol. 4. Kluwer Academic Publishers, Boston (1996)zbMATHGoogle Scholar
  43. 43.
    Zhang, Y., Zhu, D.T.: Inexact Newton method via Lanczos decomposed technique for solving box-constrained nonlinear systems. Appl. Math. Mech. (English Ed.) 31(12), 1593–1602 (2010)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Fabiana R. de Oliveira
    • 1
    Email author
  • Orizon P. Ferreira
    • 1
  • Gilson N. Silva
    • 2
  1. 1.Instituto de Matemática e EstatísticaUniversidade Federal de GoiásGoiâniaBrazil
  2. 2.Centro das Ciências Exatas e das TecnologiasUniversidade Federal do Oeste da BahiaBarreirasBrazil

Personalised recommendations